Michigan, 2005Hail and Damaging Wind in Michigan, July 21, 2005
July 21, 2005 · NWS APX · 2 events in 1 county or zone
An isolated severe thunderstorm produced damaging winds and large hail in West Branch.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated severe thunderstorm produced damaging winds and large hail in West Branch.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 21, 3:15 PM EST, 20 minutes earlier.
Area forecast discussion, Jul 21, 3:15 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
415 PM EDT THU JUL 21 2005
.DISCUSSION...MCS TO THE SOUTH HAS SLOWED AND FALLEN APART THROUGH
THE AFTERNOON AFTER COMING ONSHORE IN SW LOWER MICHIGAN. STILL A
DYING LINE OF SHOWERS/ISOLATED THUNDER SLOWLY WORKING EASTWARD
THROUGH CENTRAL AND SOUTHERN LOWER MICHIGAN...WHILE OUTFLOW FROM THIS
ORIGINAL LINE TRYING TO FIRE OFF A FEW MORE THUNDERSTORMS FURTHER
EASTWARD WITHIN THE UNSTABLE AIRMASS. UP THIS WAY...COOLER AIR HAS
MADE LITTLE OR NO PROGRESS INTO THE CWA THUS FAR...ALTHOUGH DRIER
AIR NOW SLOWLY INFILTRATING SOUTHWARD WITH DEWPOINTS IN THE UPPER
40S ACROSS E UPPER MI...AND MID 50S ACROSS THE TIP OF THE MITT.
FORECAST ISSUE TONIGHT REVOLVE AROUND THE DECAYING MCS AND
ASSOCIATED PRECIP CHANCES.
WITH DEWPOINTS STILL RUNNING IN THE UPPER 60S TO AROUND 70F...LAPS
ANALYSIS SHOWING SBCAPE VALUES RUNNING 1-2K J/KG OVER THE SOUTHERN
HALF OF THE CWA. SOME BUILDING CU EVIDENT ON VISIBLE SATELLITE
IMAGERY ACROSS THIS AREA. HOWEVER...THUS FAR LAKE BREEZE LOW LEVEL
CONVERGENCE HAS BEEN INSUFFICIENT TO OVERCOME CONVECTIVE INHIBITION.
WITH DRIER AIR INFILTRATING SOUTH HAVE DROPPED THE IDEA OF LAKE
BREEZE SHOWER/THUNDERSTORM DEVELOPMENT NORTH OF M-72 FOR THE
EVENING. BUT...COMBINATION OF OUTFLOW FROM DECAYING MCS AND ENHANCED
LOW LEVEL CONVERGENCE DUE TO DIFFERENTIAL HEATING ALONG THE THICKER
CIRRUS SHIELD AND TERRAIN BOOST MAY BE ENOUGH TO OVERCOME THE LOWER
CINH VALUES ALONG AND SOUTH OF M-72 THIS EVENING. SO...WILL KEEP THE
CHANCE FOR SHOWERS AND THUNDERSTORMS GOING THROUGH MID EVENING UNTIL
REMNANTS OF MCS EXITS THE REGION.
THEN...ANTICIPATE SKIES TO CLEAR W-E LATER THIS EVENING AS MCS
CIRCULATION EXITS TO THE EAST FOLLOWED BY COOLER/DRIER AIR SAGGING
SOUTH ACROSS THE CWA. AM A BIT CONCERNED THAT WE MAY SEE ANOTHER
ROUND OF LOW CLOUDS DEVELOP EARLY TOMORROW MORNING SIMILAR TO WHAT
WE HAD A FEW DAYS AGO...AS THE COOLER AIR SLIPS DOWN OVER A
RELATIVELY MOIST BOUNDARY. WOULD NOT BE SURPRISED TO WAKE UP TO A
SCT-BKN DECK OF SUB 2000 FOOT CLOUD COVER. ALSO...MODEL RH
FORECASTS SUGGEST SOME MID CLOUD FROM UPSTREAM CONVECTION NOW OVER
THE DAKOTAS WILL SPREAD INTO NRN MICHIGAN TOWARD MORNING.
SO...CONSIDERING ALL THIS WILL HAVE SKIES TURNING PARTLY CLOUDY
AGAIN LATER OVERNIGHT.
FRIDAY...A DRY FORECAST ANTICIPATED WITH A BIT COOLER AND DRIER AIR
FINALLY OVERSPREADING THE REGION (UPPER 40S DEWPOINTS FORECAST FOR
INTERIOR SECTIONS). ANY MORNING CLOUDS WILL EVENTUALLY MIX/THIN OUT.
BUT AS MENTIONED ABOVE MAY STILL HAVE SOME MID CLOUD DRIFTING
THROUGH FOR A GOOD PART OF THE DAY. THUS...AN OVERALL PARTLY SUNNY
FORECAST LOOKS GOOD FOR NOW.
ADAM
LONG TERM... MODELS ARE IN PRETTY GOOD AGREEMENT WITH THE MAJOR
FEATURES, BUT THERE ARE CONVECTIVE PROBLEMS ESPECIALLY WITH THE GFS
IN THE LATER PERIODS.
FRIDAY NIGHT/SATURDAY...HIGH PRESSURE CONTINUES TO SLIDE THROUGH THE
GREAT LAKES WITH THE SFC HIGH OVER MICHIGAN DURING THE NIGHT. DURING
THE DAY THE SFC HIGH SLIDES OFF TO THE SOUTHEAST. THE MAIN
DISCREPANCY BEGINS TO BE THE MOISTURE AND WHERE THE CONVECTION WILL
FIRE. HOWEVER, BOTH MODELS SEEM TO AGREE THAT ANY RAIN WONT GET
INTO THE FORECAST AREA UNTIL THE NIGHT.
SATURDAY NIGHT...BOTH MODELS SHOW SOME SORT OF MCS MOVING INTO THE
FORECAST AREA DURING THE NIGHT. THE GFS LOOKS MORE LIKE MINOR WARM
ADVECTION RAIN WHILE THE NAM SHOWS MORE OF A MCS MOVING INTO UPPER
MICHIGAN AND AREAS NORTH OF M-32 IN LOWER MICHIGAN. SO HAVE GONE
WITH CHANCE POPS EVERYWHERE.
SUNDAY...CONTINUE CHANCE POPS IN THE MORNING AS THE COLD FRONT MOVES
THROUGH BEHIND THE WARM ADVECTION AREA ON THE GFS. BOTH MODELS HAVE
SOME PRECIPITATION IN THE MORNING. THE AFTERNOON LOOKS A BIT DRIER,
SO HAVE SLIGHT CHANCE IN E UPPER AND CHANCE IN N LOWER AS THE
MOISTURE AND THE COLD FRONT MOVE OUT OF THE SOUTH. OVERNIGHT HIGH
PRESSURE BRIEFLY MOVES THROUGH AND KEEPS THE WEATHER DRY BEFORE THE
MORNING WHEN...
EXTENDED (MONDAY THROUGH THURSDAY)...ENSEMBLE MODELS ARE IN GENERAL
AGREEMENT WITH THE UPCOMING PATTERN CHANGE NOW. THEY HINTED AT THIS
A COUPLE OF DAYS AGO AND THEN BACKTRACKED A BIT ONLY SHOW IT
YESTERDAY AND TODAY. TODAYS OPERATIONAL MODELS ARE MORE IN LINE
WITH THE ENSEMBLES WHICH ARE SHOWING 500 MB TROUGH OVER THE GREAT
LAKES BY THE WEDNESDAY/THURSDAY FRAME, WHICH WILL BRING US OUT OF
THE HEAT FOR A WHILE AND INTO THE COOLER WEATHER. SO THE FORECAST
WILL LOOK LIKE THIS...MONDAY, COLD FRONT MOVES THROUGH IN THE
MORNING SO WILL GO WITH CHANCE OF THUNDER IN THE MORNING THEN, HIGH
PRESSURE BUILDS INTO THE REGION AND DRIES OUT THE REGION. TUESDAY,
COLD FRONT MOVES THROUGH THE REGION AND BRINGS A SECOND ROUND FOR
THE CHANCE OF SHOWERS AND THUNDERSTORMS. WEDNESDAY, SFC HIGH
PRESSURE BUILDS INTO THE REGION AND LOOKS LIKE IT SETTLES IN THROUGH
AT LEAST TUESDAY. AT THE SAME TIME THE 500 MB TROUGH IS OVER THE
REGION WITH SMALLER SCALE WAVES ROTATING ABOUT IT. THERE MAY BE
SMALL CHANCES OF SHOWERS ON THESE DAYS. HOWEVER, THE BULK OF THE DAY
SHOULD BE COOL AND DRY.
LUTZ
&&
.APX...WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 21, 3:27 PM EST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
427 PM EDT THU JUL 21 2005
MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345-
LHZ345>349-221000-
ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA-
CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU-
MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO-
PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN
FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND
LAKE SUPERIOR
427 PM EDT THU JUL 21 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF NORTHERN
LOWER MICHIGAN THIS EVENING...PRIMARILY ALONG AND SOUTH OF M-72.
THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN EASTERN UPPER MICHIGAN
FRIDAY MORNING. THESE ARE NOT EXPECTED TO BE SEVERE.
THUNDERSTORMS ARE ALSO POSSIBLE SATURDAY NIGHT AND SUNDAY...AND
AGAIN MONDAY NIGHT AND TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE)
JZ/ADAM
Thunderstorm Wind, Ogemaw
- When
- July 21, 3:35 PM EST
- Where
- Ogemaw County, West Branch
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $20,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.283, -84.217
Numerous trees and large limbs were downed. The most substantial damage was on the southeast edge of downtown West Branch, including Irons Park and St Joseph Cemetery. Some homes sustained roof damage from falling trees.
Hail, Ogemaw
- When
- July 21, 3:35 PM EST
- Where
- Ogemaw County, West Branch
- Measured
- 0.88 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 44.283, -84.217
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, July 21 to 26, 20052 deaths · 93 injured · 11 events
- Heat in Kentucky, July 21 to 26, 200569 injured · 22 events
- Heat in Illinois, July 21 to 26, 200562 injured · 19 events
- Hail in North Dakota, July 21, 2005$93 million · 2.5 in hail · 1 event
- Heat in Kansas, July 21 to 25, 20051 death · 7 events
- Hail in North Dakota, July 21, 20053 injured · $7.0 million · 2.75 in hail · 1 event
- Lightning Strike in Minnesota, July 21, 2005$1.6 million · 1 event
- Hail and Damaging Winds in Indiana, July 21, 2005$555,000 · 1 in hail · 19 events
- Hail and Damaging Winds in South Dakota, July 21, 2005$522,000 · 3 in hail · 17 events
- Hail and Damaging Winds in Georgia, July 21, 2005$549,000 · 1 in hail · 8 events
- Lightning Strikes in Indiana, July 21, 2005$312,000 · 6 events
- Damaging Winds and Lightning Strikes in Mississippi, July 21, 2005$290,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466234, 5466235.